advertisement
 

  Back to Ask the Diabetes Team Ask the Diabetes Team
Question:

From Bartlett, Illinois, USA:

My nine year old son was diagnosed with type 1 diabetes at the age of three. He recently had a seizure, something he has never had before. We tested my son's blood sugar right after the convulsions stopped; it was 106 mg/dl [5.9 mmol/L]. He was taken to the hospital where they administered several tests (CAT Scan, EEG, Spinal Tap), but everything came out fine. The neurologist said that the seizure was probably diabetes related, but the endocrinologist insists that it was not. Is it possible that my son was in a hypoglycemic state before the seizure happened and after the convulsions stopped, his sugar level raised to 106 mg/dl [5.9 mmol/L]?

Answer:

A post-seizure blood glucose of 106 mg/dl [5.9 mmol/L] sounds suspiciously like there may have been hypoglycemia prior to his being checked. After a seizure, the adrenaline response would likely raise the blood glucose levels, sometimes even higher. Of course, there is no definite way to know this for sure. It is good that all the neurological testing was negative. Seizure can co-exist with diabetes or can merely be triggered by hypoglycemia. I would suggest that you ask for the neurologist and the endocrinologist to discuss this in some more detail and then come back with more specific recommendations. If the seizure happened overnight or first thing in the morning, I would also suggest some overnight blood glucose monitoring to be sure that there is not subtle and asymptomatic nocturnal hypoglycemia. If present, adjustments can be made to decrease the chances of repeat overnight hypoglycemia/seizure.

SB

DTQ-2006030117280
Original posting 11 Mar 2006
Posted to Other and Hypoglycemia

  
advertisement


                 
  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:10:06
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.